Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 244, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2007, 11:19 PM EDT for Johnston County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2007, 11:19 PM EDT (03:19 UTC)
- Expired
- Aug 18, 2007, 12:00 AM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 18 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 11:50 PM EDT | TSTM WND DMG | Selma, NC | ONE TREE REPORTED DOWN ACROSS NORTH MASSEY ST IN SELMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2858 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 180319
SVRRAH
NCC101-180400-
/O.NEW.KRAH.SV.W.0244.070818T0319Z-070818T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1119 PM EDT FRI AUG 17 2007
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL MIDNIGHT EDT
* AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER COATS CROSSROADS...OR ABOUT 13 MILES WEST
OF SMITHFIELD...MOVING SOUTHEAST AT 30 MPH. WINDS IN EXCESS OF 58
MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FOUR OAKS...
SMITHFIELD...
SELMA...
PINE LEVEL...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3551 7868 3562 7858 3566 7853 3566 7852
3549 7811 3546 7813 3544 7813 3531 7827
TIME...MOT...LOC 0319Z 297DEG 24KT 3556 7855
$$
DJF1 follow-up statement
000
WWUS52 KRAH 180340
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1138 PM EDT FRI AUG 17 2007
NCC101-180400-
/O.CON.KRAH.SV.W.0244.000000T0000Z-070818T0400Z/
JOHNSTON NC-
1138 PM EDT FRI AUG 17 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR CENTRAL JOHNSTON COUNTY...
AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
SMITHFIELD...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SELMA...PINE LEVEL AND
PRINCETON.
IN ADDITION TO WINDS IN EXCESS OF 58 MPH AND THE POTENTIAL FOR
HAIL...THE LIGHTNING FREQUENCY WAS INCREASING WITH THE THUNDERSTORM.
REMAIN INDOORS AND AWAY FROM WINDOWS WHEN A THUNDERSTORM MOVES
NEARBY OR OVERHEAD. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
LAT...LON 3551 7868 3562 7858 3566 7853 3566 7852
3549 7811 3546 7813 3544 7813 3531 7827
TIME...MOT...LOC 0338Z 297DEG 27KT 3551 7836
$$
DJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:52 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 17, 9:52 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
952 PM EDT FRI AUG 17 2007
.SYNOPSIS...A COLD FRONT WILL CROSS THE AREA TONIGHT. HIGH
PRESSURE WILL BUILD IN FROM THE GREAT LAKES REGION OVER THE
WEEKEND...USHERING IN A LESS HUMID AIRMASS.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A QUICK UPDATE HAS BEEN ISSUED TO ACCOUNT FOR ISOLATED SHOWERS AND
THE POTENTIAL FOR AN ISOLATED TSTM IN THE SE THE NEXT FEW HOURS AS
THE LEADING EDGE OF DRIER AIR WITH A ..COLD.. FRONT MEETS 70 PLUS
DEGREE SURFACE DEWPOINTS IN THE SANDHILLS AND SOUTHERN COASTAL
PLAIN.
VERY DRY AIR HAS MOVED INTO CENTRAL NC THIS EVENING AS DEPICTED
IN AREA SOUNDINGS AND ON WATER VAPOR SATELLITE IMAGERY. THIS
SHOULD ENSURE CLEAR SKIES OVERNIGHT...EXCEPT FOR THE ISOLATED
CONVECTIVE CELLS SOUTHEAST THROUGH MIDNIGHT...AND DECLINING DEW
POINTS AT THE SURFACE. RADIATIONAL COOLING SHOULD BEGIN TO
ACCELERATE ONCE THE INITIAL SURGE OF DRIER AIR THIS EVENING PASSES
BY AND WINDS SUBSIDE. FORECAST HOURLY TEMPERATURES WILL BE SLOWER
TO FALL BEFORE MIDNIGHT. MINIMUM TEMPERATURES BEFORE DAYBREAK
SHOULD DIP TO MID 60S ACROSS THE NW HALF TO NEAR 70 IN THE SE.
-RFG
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
MODELS BEGIN TO DIVERGE IN THEIR SURFACE DEPICTION SUNDAY AND THE
FORECAST BECOMES MORE UNCERTAIN THEN...AND INTO THE LONG TERM
PERIOD. THE GFS DEPICTION OF A SURFACE TROUGH DROPPING INTO THE
STATE FROM THE NORTHWEST SUNDAY WHILE UNDER A 3240 METER 700
MILLIBAR RIDGE IS SUSPECT. AT THIS TIME FAVORING THE SURFACE
FEATURES OF THE NAM...WHICH ARE 180 DEGREES OUT OF PHASE WITH THE
GFS BY EARLY MONDAY MORNING.
AIR MASS LOOKS DRY ENOUGH TO BRING THE COOLEST NIGHT IN MANY DAYS
WITH LOWS RANGING THROUGH THE 60S. A POSSIBLE FACTOR MAKING THIS
FORECAST TOO COOL IS THE MODEL DEPICTION OF SIGNIFICANT LOW LEVEL
MOISTURE ADVECTION BEFORE SUNRISE SUNDAY WITH 15 TO 20 KNOTS FROM
THE SOUTH TO SOUTHEAST AT 3000 FEET AFTER MIDNIGHT. IF THE SURFACE
RIDGE DROPS INTO THE NORTH PART OF NORTH CAROLINA AS EXPECTED...
SOME SIGNIFICANT STRATUS DEVELOPMENT IN CENTRAL NORTH CAROLINA IS
POSSIBLE TOWARD SUNRISE.
SUNDAY HIGHS ARE SUSPECT...BUT BASED MORE ON THE NAM DEPICTION.
SLIGHTLY BELOW NORMAL AFTERNOON HIGHS IN THE NORTHEAST...AT MID
80S... WITH LOWER 90S SOUTHWEST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
500 MILLIBAR 5940 METER RIDGE IN GENERAL STAYS JUST TO SOUTH
THROUGH THE PERIOD...WHICH PROTECTS US FROM HURRICANE DEAN (NEED
THE RAIN...NO THANKS ON THE WIND). AFTERNOON HIGHS SHOULD AVERAGE
ABOUT FIVE DEGREES ABOVE NORMAL WITH ANY AFTERNOON SHOWER OR
THUNDERSTORM ISOLATED IN NATURE. LOWS START OUT NEAR NORMAL SUNDAY
NIGHT AT 67 TO 72 AND SLOWLY INCH UPWARD TOWARD THURSDAY NIGHT.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
VERY DRY MID-LEVEL AIR ADVECTING ACROSS NORTH CAROLINA ON WATER
VAPOR IMAGERY...COUPLED WITH MODEST CIN...MADE IT DIFFICULT FOR ANY
SHOWER DEVELOPMENT AND RESULTS IN FEW TO SCATTERED CLOUDS OVER
CENTRAL NORTH CAROLINA. DRY AIR WILL CONTINUE TO GRADUALLY MOVE
SOUTH ACROSS CENTRAL NORTH CAROLINA OVERNIGHT INTO EARLY SATURDAY
MORNING...AS DEPICTED BY THE RECENT NAM SURFACE DEWPOINT AND THETA-E
FORECAST FIELDS. ALTHOUGH SUBSIDENCE WILL GRADUALLY INCREASE OVER
CENTRAL NORTH CAROLINA OVERNIGHT...ALONG WHAT REMAINS OF THE SURFACE
TROUGH...THE NAM FORECASTS LIFT TAKING PLACE OVERNIGHT TOWARD THE
COAST SOUTH AND EAST OF KFAY AND KRWI. DUE TO THE VERY ISOLATED
NATURE OF EVENING SHOWERS AND THE LIFT AND DEEPER MOISTURE EXPECTED
SOUTH AND EAST OF CENTRAL NORTH CAROLINA TAF SITES OVERNIGHT...LEFT
THE MENTION OF SHOWERS OUT OF ANY TAF FOR THIS FORECAST PERIOD.
SURFACE DEWPOINTS WERE FALLING NEAR THE TRIAD...BUT THE SLOW
MOVEMENT OF THE SURFACE TROUGH AND BUILDING HIGH PRESSURE OVERNIGHT
WILL RESULT IN A VERY GRADUAL LOWERING OF SURFACE DEWPOINTS FARTHER
SOUTH. SURFACE TEMPERATURES AND GROUND TEMPERATURES ARE BOTH VERY
WARM...SO DID NOT FORECAST FOG BUT MAINTAINED MVFR HAZE ESPECIALLY
AT KFAY AND KRWI UNTIL WINDS SHIFT MORE TO THE NORTH BY SUNRISE
SATURDAY. SCATTERED LOW CLOUDS MAY OCCUR BUT NAM LOW-LEVEL MOISTURE
FIELDS...MODEL SOUNDINGS...AND ENSEMBLE CLOUD FORECASTS APPEAR TO
MAKE BROKEN-TO-OVERCAST STRATUS A LOW PROBABILITY. WINDS AROUND
15KT JUST ABOVE THE SURFACE WILL RESULT IN A BRIEF INCREASE IN WIND
WITH MIXING BY MID-MORNING SATURDAY BEFORE DIMINISHING SPEEDS
FORECAST ALOFT...DOWN TO 5KT AT 850MB ON THE NAM BY 21Z SATURDAY...
PROVIDES FOR LIGHT WINDS FOR THE END OF THE TAF PERIOD.
LOW LEVEL FLOW BECOMES SOUTHEASTERLY BY SUNDAY AFTERNOON AS SURFACE
HIGH MOVES OFFSHORE. THIS FLOW WILL LIKELY USHER THE HUMID AIR BACK
INTO THE REGION LATE SUNDAY AFTERNOON AND EVENING. THUS...EXPECT A
RETURN TO EARLY MORNING MVFR/IFR CONDITIONS CAUSED BY STRATUS OR FOG
MONDAY MORNING AND AGAIN TUESDAY MORNING.
&&
.CLIMATE...
DRY AND HOT CONDITIONS HAVE LED TO RECORD WARMTH THIS MONTH ACROSS
CENTRAL NORTH CAROLINA. IN FACT... IF WE EXPERIENCE NORMAL
TEMPERATURES FOR THE REST OF THE MONTH RDU WOULD BREAK THE RECORD
FOR THE WARMEST AUGUST ON RECORD... AND GSO WOULD FALL A TENTH OF A
DEGREE SHORT OF THE WARMEST AUGUST ON RECORD. HOWEVER...
TEMPERATURES THROUGH THE END OF AUGUST LOOK TO BE AT OR ABOVE
NORMAL. THUS... THE RECORDS LISTED BELOW ARE LIKELY TO FALL.
TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD.
GSO RDU
(SINCE 1929) (SINCE 1944)
1) 80.0/1975 80.6/1995
2) 79.7/1988 80.5/2006
3) 79.4/2006 80.3/1988
4) 79.4/1995 80.2/2005
5) 79.3/2005 80.0/1999
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...RFG
NEAR TERM...RFG
SHORT TERM...RLH
LONG TERM...RLH
AVIATION...DJF/WSS
CLIMATE...Hazardous weather outlook, Aug 17, 12:19 PM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1219 PM EDT FRI AUG 17 2007 NCZ007>011-021>028-038>041-043-180900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- WILSON- 1219 PM EDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR THIS AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE EXCESSIVE LIGHTNING AND ISOLATED WIND GUSTS NEAR 60 MPH. THE THUNDERSTORM THREAT WILL DIMINISH BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THAT OCCUR THIS AFTERNOON. NCZ042-073>078-083>086-088-089-180900- JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1219 PM EDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE EXCESSIVE LIGHTING AND ISOLATED WIND GUSTS AS HIGH AS 75 MPH. THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 2 PM AND 8 PM. THE AMOUNT OF LIGHTNING STRIKES EXPECTED MAY SPARK A FEW PROPERTY FIRES. FINALLY...AFTERNOON TEMPERATURES IN THE MID AND UPPER 90S COMBINED WITH THE HUMIDITY WILL PUSH THE HEAT INDEX TO BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. PEOPLE WORKING OUTDOORS WILL NEED TO TAKE FREQUENT BREAKS OUT OF THE SUN AND DRINK PLENTY OF FLUIDS TO WARD OFF POSSIBLE COMPLICATIONS FROM THE HEAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON AND EARLY EVENING. WSS
In the hours before
Special weather statement, Aug 17, 11:16 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1116 PM EDT FRI AUG 17 2007 NCZ042-180400- JOHNSTON- 1116 PM EDT FRI AUG 17 2007 ...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON COUNTY THROUGH MIDNIGHT EDT... AT 1116 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COATS CROSSROADS...OR ABOUT 13 MILES WEST OF SMITHFIELD...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FOUR OAKS AND SMITHFIELD. GUSTY WINDS OF UP TO 45 MPH...VERY HEAVY RAIN AND LIGHTNING CAN BE EXPECTED WITH THE STORM. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION. DJF
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:00 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.